Wyoming, 2019

Hail in Wyoming, July 24, 2019

July 24, 2019 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced penny sized hail south of Sundance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced penny sized hail south of Sundance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 24, 1:24 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 24, 1:24 PM MST, 1 hour 6 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
224 PM MDT Wed Jul 24 2019

.DISCUSSION...(This Evening Through Wednesday)
Issued at 220 PM MDT Wed Jul 24 2019

Current surface map places trof across northeast Wyoming, with
cold front moving into central Montana. Water vapor shows
shortwave ridging across western South Dakota, with upper trof
across the Canadian rockies into western Montana/Idaho. A few
thunderstorms trying to go across the northern Black Hills, but
have struggled with ongoing subsidence/strong cap. Environment
becomes more favorable as upper ridge shifts eastward over the
next few hours and weak impulse crosses the area later this
evening. With MLCAPE of 1500-2000 J/KG across much of western
South Dakota and increasing shear, a few supercells possible.
Strong/severe winds will be the main threat with DCAPE greater
than 1200 J/KG. Sustained/rotating updrafts will be capable of
large hail. Thunderstorms shift into central South Dakota late
this evening/overnight. Cold front will reach northeast
Wyoming/northwest South Dakota 04z-06z and slowly move through the
remainder of the area overnight. Some lingering convection
expected across south central South Dakota late tonight/early
Thursday morning. A period of breezy northwest winds sill arrive
behind the cold front. Will be dry across much of the area on
Thursday. Other than the potential for early morning convection
along the front in south central South Dakota, isolated storms
possible Thursday afternoon over the southern Black Hills.

Upper trof moves into the western Great Lakes on Friday with
northwest flow over the northern plains. Isolated
afternoon/evening thunderstorms possible over the Black
Hills...with chance thunderstorms extending into south central
South Dakota Friday night. Stronger shortwave crosses the northern
plains Saturday, with a better chance of thunderstorms. Upper
level high remains across the southwest CONUS early next week,
with flat ridge over the northern plains. Several ridge riding
impulses will cross the northern plains resulting in a daily
chance of thunderstorms. Temperatures will be near to slightly
above average

&&

.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 1129 AM MDT Wed Jul 24 2019

Thunderstorms will develop this afternoon across northeastern WY
and the Black Hills, spreading across the western SD plains late
this afternoon and this evening. Strong to severe storms are
possible with large hail and very strong wind gusts. IFR/MVFR
conditions will be possible in/near storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...7
AVIATION...15
Hazardous weather outlook, Jul 24, 3:51 AM MST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
451 AM MDT Wed Jul 24 2019

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251100-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
451 AM MDT Wed Jul 24 2019 /551 AM CDT Wed Jul 24 2019/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms will develop this afternoon and continue this
evening. Some of the storms could be strong to severe, with large
hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be a daily chance for showers and thunderstorms.
Organized severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 24, 1:54 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Rapid City SD
254 PM MDT Wed Jul 24 2019

WYZ058-242130-
Weston WY-
254 PM MDT Wed Jul 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WESTON COUNTY UNTIL
330 PM MDT...

At 254 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Clareton, or 30 miles west of Newcastle, moving
east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clareton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4376 10498 4390 10492 4392 10445 4358 10456
TIME...MOT...LOC 2054Z 280DEG 29KT 4381 10482

Eagan
Special weather statement, Jul 24, 2:27 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Rapid City SD
327 PM MDT Wed Jul 24 2019

WYZ057-242200-
Wyoming Black Hills WY-
327 PM MDT Wed Jul 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK COUNTY UNTIL
400 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Inyan Kara Mountain, or 8 miles south of Sundance,
moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Moskee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4423 10441 4436 10442 4440 10413 4417 10413
TIME...MOT...LOC 2127Z 268DEG 16KT 4429 10431

Eagan
Special weather statement, Jul 24, 2:29 PM MST, 1 minute before
Special Weather Statement
National Weather Service Rapid City SD
329 PM MDT Wed Jul 24 2019

SDZ026-031-072-073-242200-
Pennington Co Plains SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
329 PM MDT Wed Jul 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MEADE AND CENTRAL
PENNINGTON COUNTIES UNTIL 400 PM MDT...

At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Ellsworth Air Force Base, or 9 miles north of
Rapid City, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northern Rapid City, Ellsworth Air Force Base, Box Elder, Black Hawk
and Summerset.

This includes Interstate 90 in South Dakota between Mile Markers 48
and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4412 10335 4424 10336 4433 10294 4412 10291
TIME...MOT...LOC 2128Z 258DEG 23KT 4421 10317

Eagan

The radar

The Rapid City radar (KUDX), 121 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
July 24, 2:30 PM MST
Where
Crook County, 8.14 mi SSE of Sundance
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.299, -104.325

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842198.